Addiction Sameness

Alcohol, Opiates, Fat and Sugar are all Addictive Substances: this blog is about that "addiction sameness".

Saturday, October 6, 2012

What Is Synthetic Pot, and Why’s It Causing Heart Attacks in Teenagers? | 80beats | Discover Magazine

 

What Is Synthetic Pot, and Why’s It Causing Heart Attacks in Teenagers?

What’s The News: Three 16-year-old  teenage boys in Texas had heart attacks shortly after smoking a product called k2, or Spice, according to a study published this month in the journal Pediatrics. The report highlights a growing public health problem: the increased availability and use of synthetic cannabinoids, which when smoked mimic the effects of marijuana but typically can’t be detected in drug tests. While the U.S. Drug Enforcement Agency secured an emergency, one-year ban of five synthetic cannabinoids in March of this year, most of the hundreds of such chemicals remain basically legal, widely available, little understood, and potentially harmful.
“Fake Pot” and Synthetic Cannabinoids:
  • “Fake pot” includes any of a number of products (with names like K2, Spice, Blaze, Red X Dawn) that are increasingly popular among young Americans. They usually contain herbs laced with various synthetic cannabinoids, and often marketed as incense.
  • Synthetic cannabinoids function similarly to marijuana’s prime ingredient, tetrahydrocannabinol (or THC), which causes most of the plant’s well-known effects by partially activating cannabinoid receptors in the brain. (Described in some detail in an earlier post of mine here.)
  • Most of these chemicals bind much more strongly to CB-1 and CB-2 receptors than THC, causing more intense effects than cannabis. K2, for example, can cause intense anxiety, psychotic episodes, hallucinations, and even seizures. As pharmacologist David Kroll writes in an excellent post on his blog Terra Sigillata, THC is a “partial agonist” while many synthetic compounds are often “full agonists” at these receptors.
Chemicals Escape the Lab:
  • Many of the synthetic cannabinoids now used in K2 were developed in the mid-1990s as potential therapeutics by John W. Huffman, a Clemson University chemist. For that reason, many of these chemicals have names beginning with his initials, like JWH-018, one of the chemicals temporarily outlawed by the DEA in March. (Perhaps not the legacy he was aiming for.)
  • In 2008 the drugs were officially found outside the lab, in herbal blends sold in Europe, after which their availability and use spread widely.
  • Huffman has come out strongly against the casual use  and abuse of these chemicals. “Using these things is like playing Russian roulette because, we don’t have toxicity data, we don’t know the metabolites and we don’t know the pharmacokinetics,” Huffman said recently in Chemical and Engineering News.
Serious as a Heart Attack:
  • All three teenagers were seen at the University of Texas Southwestern Medical Center in Dallas within three months of one another, after complaining of chest pain for several days. Myocardial infarctions were confirmed with EEG readings and the presence of troponin, a chemical released when heart muscles are damaged. Each was treated and released.
  • Though all three admitted to smoking marijuana in the previous few weeks, their use of K2 occurred just before symptoms of chest pain began. Two tested positive for THC; all tested negative for other drugs of abuse. Only one patient was tested for two synthetic cannabinoids, which weren’t detected. This is likely due to the widely varying blend of cannabinoids used in these products.
  • Very rarely, marijuana use has been linked to heart attacks, thought to arise from THC’s ability to increase heart rate and cardiac output.
  • K2 may cause an increased risk for a heart attack due to a stronger activation of this same pathway, or via another unknown route. Colin Kane, a pediatric cardiologist at UT Southwestern & Children’s Medical Center in Dallas told Reuters he was “certainly suspicious that there was something in the K2 that would have caused these heart attacks.”
  •  No chemical analysis was done on the products the teenagers smoked and is only described in the paper as, “K2, Spice (Dallas, Texas, manufacturer unknown).”
A Clear and Present Danger:
  • There are many reports on blogs and anecdotes from news stories nationwide that used of K2 or Spice has led young people to become mentally ill, become hospitalized, or commit suicide. Several deaths have been linked to synthetic cannabinoids; for example, a coroner’s report blamed JWH-018 (found in K2) for the sudden death of an apparently healthy 19-year-old basketball player in South Carolina.
  • From January through August this year, US Poison Control Centers received 4,421 calls regarding exposure to synthetic marijuana, a 52 percent increase over last year’s total.
  • In May the DEA outlawed five of these compounds. Many states around the country have enacted laws to ban the sale and possession of various synthetic cannabinoids. But the chemists who manufacture these chemicals know which substances can be tested for; by choosing different related compounds, of which there are hundreds, they can stay a few steps ahead of the law.
  • Though the DEA has the ability to prosecute people who manufacture chemicals that are “analogues” of currently banned substances, such action has rarely been taken, and it’s unclear what the exact chemical definition of an “analogue” is.
  • An opinion piece published this month in Nature Medicine argues that testing of these chemicals should be taken up by the Laboratory Response Network. This nationwide group of labs was set up by presidential decree to quickly provide data about novel chemicals associated with biological or chemical terrorism or other  ”high priority public health emergencies.” Study author Jeffery Moran notes that Arkansas legislators used the network to produce data to support a ban of various synthetic cannabinoids, and established a testing protocol for detecting K2 products now in use worldwide.
[Read more at Terra Sigillata]
Reference: Arshid Mir, MD, Adebisi Obafemi, MD, Amy Young, MD, Colin Kane, MD. Myocardial Infarction Associated With Use of the Synthetic Cannabinoid K2. Pediatrics. Published online November 7, 2011. DOI: 10.1542/peds.2010-3823
Image credit: U.S. Drug Enforcement Agency



 Source:
What Is Synthetic Pot, and Why’s It Causing Heart Attacks in Teenagers? | 80beats | Discover Magazine

 Link:  http://blogs.discovermagazine.com/80beats/2011/11/18/what-is-synthetic-pot-and-whys-it-causing-heart-attacks-in-teenagers/




No comments: